Share:


Preconditioned iterative method for reactive transport with sorption in porous media

    Michel Kern Affiliation
    ; Abdelaziz Taakili   Affiliation
    ; Mohamed M. Zarrouk Affiliation

Abstract

This work deals with the numerical solution of a nonlinear degenerate parabolic equation arising in a model of reactive solute transport in porous media, including equilibrium sorption. The model is a simplified, yet representative, version of multicomponents reactive transport models. The numerical scheme is based on an operator splitting method, the advection and diffusion operators are solved separately using the upwind finite volume method and the mixed finite element method (MFEM) respectively. The discrete nonlinear system is solved by the Newton–Krylov method, where the linear system at each Newton step is itself solved by a Krylov type method, avoiding the storage of the full Jacobian matrix. A critical aspect of the method is an efficient matrix-free preconditioner. Our aim is, on the one hand to analyze the convergence of fixed-point algorithms. On the other hand we introduce preconditioning techniques for this system, respecting its block structure then we propose an alternative formulation based on the elimination of one of the unknowns. In both cases, we prove that the eigenvalues of the preconditioned Jacobian matrices are bounded independently of the mesh size, so that the number of outer Newton iterations, as well as the number of inner GMRES iterations, are independent of the mesh size. These results are illustrated by some numerical experiments comparing the performance of the methods.

Keyword : reactive transport, Newton–Krylov method, preconditioning

How to Cite
Kern, M., Taakili, A., & Zarrouk, M. M. (2020). Preconditioned iterative method for reactive transport with sorption in porous media. Mathematical Modelling and Analysis, 25(4), 546-568. https://doi.org/10.3846/mma.2020.10626
Published in Issue
Oct 13, 2020
Abstract Views
121
PDF Downloads
62
Creative Commons License

This work is licensed under a Creative Commons Attribution 4.0 International License.

References

L. Amir and M. Kern. A global method for coupling transport with chemistry in heterogeneous porous media. Computational Geosciences, 14:465–481, 2010. https://doi.org/10.1007/s10596-009-9162-x

L. Amir and M. Kern. Preconditioning a coupled model for reactive transport in porous media. Int. J. Numer. Anal. Model., 16(1):18–48, 2019. ISSN 1705-5105.

J.W. Barrett and P. Knabner. Finite element approximation of the transport of reactive solutes in porous media. I. Error estimates for nonequilibrium adsorption processes. SIAM J. Numer. Anal., 34(1):201–227, 1997. ISSN 0036-1429. https://doi.org/10.1137/S0036142993249024

J.W. Barrett and P. Knabner. Finite element approximation of the transport of reactive solutes in porous media. II. Error estimates for equilibrium adsorption processes. SIAM J. Numer. Anal., 34(2):455–479, 1997. ISSN 0036-1429. https://doi.org/10.1137/S0036142993258191

J. Bear and A.H.-D. Cheng. Modeling Groundwater Flow and Contaminant Transport. Number 23 in Theory and Applications of Transport in Porous Media. Springer, New-York, 2010. https://doi.org/10.1007/978-1-4020-6682-5

B. Beckermann, S.A. Goreinov and E.E. Tyrtyshnikov. Some remarks on the Elman estimate for GMRES. SIAM J. Matrix Anal. Appl., 27(3):772–778, 2005. ISSN 0895-4798. https://doi.org/10.1137/040618849

F. Brezzi and M. Fortin. Mixed and Hybrid Finite Element Methods. SpringerVerlag, New York, 1991. https://doi.org/10.1007/978-1-4612-3172-1

J. Carrayrou, M. Kern and P. Knabner. Reactive transport benchmark of MoMaS. Computational Geosciences, 14:385–392, 2010. https://doi.org/10.1007/s10596-009-9157-7

C.N. Dawson. Godunov-mixed methods for advective flow problems in one space dimension. SIAM Journal on Numerical Analysis, 28(5):1282–1309, 1991. https://doi.org/10.1137/0728068

M. Eiermann. Field of values and iterative methods. Lin. Alg. Applic., 180, 1993. https://doi.org/10.1016/0024-3795(93)90530-2

S.C. Eisenstat, H.C. Elman and M.H. Schultz. Variational iterative methods for nonsymmetric systems of linear equations. SIAM J. Numer. Anal., 20(2):345– 357, 1983. ISSN 0036-1429. https://doi.org/10.1137/0720023

S.C. Eisenstat and H.F. Walker. Choosing the forcing terms in an inexact Newton method. SIAM Journal on Scientific Computing, 17(1):16–32, 1996. https://doi.org/10.1137/0917003

A. Greenbaum. Iterative methods for solving linear systems, volume 17 of Frontiers in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1997. ISBN 0-89871-396-X. https://doi.org/10.1137/1.9781611970937

A. Greenbaum, V. Pták and Z. Strakoš. Any nonincreasing convergence curve is possible for GMRES. SIAM J. Matrix Anal. Appl., 17(3):465–469, 1996. ISSN 0895-4798. https://doi.org/10.1137/S0895479894275030

G.E. Hammond, A.J. Valocchi and P.C. Lichtner. Application of Jacobian-free Newton–Krylov with physics-based preconditioning to biogeochemical transport. Adv. Water Resour., 28:359–376, 2005. https://doi.org/10.1016/j.advwatres.2004.12.001

J. Kacur, B. Malengier and M. Remesikova. Solution of contaminant transport with equilibrium and non-equilibrium adsorption. Computer Methods in Applied Mechancs and Engineering, 194(2-5):479–489, 2005. ISSN 0045-7825. https://doi.org/10.1016/j.cma.2004.05.017

C.T. Kelley. Iterative methods for linear and nonlinear equations. Society for Industrial and Applied Mathematics, 1995. https://doi.org/10.1137/1.9781611970944

D.A. Knoll and D.E. Keyes. Application of Jacobian-free Newton-Krylov with physics-based preconditioning to biogeochemical transport. Journal of Computational Physics, 28:359–376, 2005. https://doi.org/10.1016/j.advwatres.2004.12.001

J.D. Logan. Transport Modeling in Hydrogeochemical Systems. Springer-Verlag, 2001. https://doi.org/10.1007/978-1-4757-3518-5

T.P.A. Mathew. Domain Decomposition Methods for the Numerical Solution of Partial Differential Equations. Springer-Verlag, 2008. https://doi.org/10.1007/978-3-540-77209-5

R.A. and Ch.R. Johnson. Topics in matrix analysis. Cambridge University Press, Cambridge, 1991. ISBN 0-521-30587-X. https://doi.org/10.1017/CBO9780511840371

F.A. Radu and I.S. Pop. Newton method for reactive solute transport with equilibrium sorption in porous media. Journal of Computational and Applied Mathematics, 234(7):2118–2127, 2010. https://doi.org/10.1016/j.cam.2009.08.070

P. Siegel, R. Mosé, Ph. Ackerer and J. Jaffré. Solution of the advection– diffusion equation using a combination of discontinuous and mixed finite elements. International Journal for Numerical Methods in Fluids, 24(6):595– 613, 1997. https://doi.org/10.1002/(SICI)1097-0363(19970330)24:6<595::AID-FLD512>3.0.CO;2-I

L.N. Trefethen. Pseudospectra of matrices. In D.F. Griffiths and G.A. Watson(Eds.), Numerical Analysis 1991, pp. 234–266, Dundee, 1991.

L.N. Trefethen. Computation of pseudospectra. Acta Numerica, 8:247–295, 1999. https://doi.org/10.1017/S0962492900002932

L.N. Trefethen and M. Embree. Spectra and Pseudospectra: The Behavior of Nonnormal Matrices and Operators. Princeton University Press, 2005.

A.J. Valocchi, R.L. Street and P.V. Roberts. Transport of ion-exchanging solutes in groundwater: Chromatographic theory and field simulation. Water Resources Research, 17(5):1517–1527, 1981. ISSN 1944-7973. https://doi.org/10.1029/WR017i005p01517

C.J. van Duijn and P. Knabner. Solute transport in porous media with equilibrium and nonequilibrium multiple-site adsorption: travelling waves. J. Reine Angew. Math., 415:1–49, 1991. ISSN 0075-4102. https://doi.org/10.1515/crll.1991.415.1

C.J. van Duijn and P. Knabner. Travelling waves in the transport of reactive solutes through porous media: Adsorption and binary ion exchange – Part 1. Transport in Porous Media, 8(2):167–194, Jun 1992. ISSN 1573-1634. https://doi.org/10.1007/BF00617116

C.J. van Duijn and P. Knabner. Travelling waves in the transport of reactive solutes through porous media: Adsorption and binary ion exchange – Part 2. Transport in Porous Media, 8(3):199–225, Jul 1992. ISSN 1573-1634. https://doi.org/10.1007/BF00618542

M. van Veldhuizen, J.A. Hendriks and C.A.J. Appelo. Numerical computation in heterovalent chromatography. Applied Numerical Mathematics, 28(1):69–89, 1998. https://doi.org/10.1016/S0168-9274(98)00016-6

A.J. Wathen. Preconditioning. Acta Numer., 24:329–376, 2015. ISSN 0962-4929. https://doi.org/10.1017/S0962492915000021